Naeem K. Tahirkheli, MD; Philip R. Greipp, MD
The systemic capillary leak syndrome is a rare idiopathic disorder characterized by recurrent episodes of hypotension and hemoconcentration due to sudden transient extravasation of 10% to 70% of plasma. Mortality rates 5 years after diagnosis have been reported to be 76%.
To assess the efficacy of a prophylactic regimen for the systemic capillary leak syndrome.
Tertiary referral center.
Eight patients followed over the past 18 years.
Oral terbutaline plus aminophylline or theophylline.
Long-term clinical follow-up.
During a median follow-up of 9 years (range, 2 to 18 years), two patients (25%) died: one during an acute episode and one of complications related to long-term corticosteroid therapy. The other six patients are alive and healthy. The frequency and severity of the episodes decreased by a median of 30-fold. Recurrences were associated with decreased serum theophylline levels, possibly caused by enzyme induction or autoinduction. The extended-release form of medication was more successful. Sympathomimetic side effects were significant.
A regimen of terbutaline and theophylline seems to be effective prophylaxis against the systemic capillary leak syndrome. Maintenance of therapeutic drug levels was associated with favorable results.
Tahirkheli NK, Greipp PR. Treatment of the Systemic Capillary Leak Syndrome with Terbutaline and Theophylline: A Case Series. Ann Intern Med. ;130:905–909. doi: 10.7326/0003-4819-130-11-199906010-00015
Download citation file:
Published: Ann Intern Med. 1999;130(11):905-909.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use